Florida, 2016

Hail in Florida, July 6, 2016

July 6, 2016 · NWS MLB · 1 event in 1 county or zone

An isolated thunderstorm quickly became severe and hail up to quarter size as it moved slowly southeast across Deleon Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated thunderstorm quickly became severe and hail up to quarter size as it moved slowly southeast across Deleon Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 6, 1:41 PM EST, 5 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 1:41 PM EST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
241 PM EDT WED JUL 6 2016

.DISCUSSION...

...Lower Than Normal Storm Coverage and Hot and Humid Conditions
Continuing Through the Upcoming Weekend...

Currently/Tonight...East coast sea breeze has been slow to develop
so far this afternoon, but will gradually push inland through
sunset. Satellite/obs show a weak area of convergence from
southern Lake County eastward to northern Brevard County, which
the HRRR/WRF models have been keying in on for shower/storm
development. However so far only a few pop up showers have formed.
Still expect overall low coverage of convection into late
afternoon and evening, mainly with sea breeze boundary collisions
over the interior, around the I-4 corridor. Drier mid level air
will allow any storms to become strong, producing frequent
lightning and gusty downburst winds.

Previous Discussion...

THU-FRI...Axis of the Wrn Atlantic surface ridge will extend
across central FL through Thursday. A light wind regime will
result with development of E/W coastal sea breeze boundaries as
well as local boundaries resulting from strong surface heating.
Ridge extending aloft wl inhibit convective potential and the best
chance for storm development will be over the inland counties
where boundaries interact. POP wl average 20 to 25 percent Thu
with a slight increase by Friday due to anticipated weakening of
the ridge aloft. Expect warmer than normal temps in the mid 90s
with a little relief at the coast due to onshore breeze
development. Overnight lows in the mid-upr 70s.

SAT-TUE...A weak frontal trough north of the state will drift
south and weaken/displace local ridging to the south peninsula
during the upcoming weekend. The sfc ridge is shown trying to re-
establish over So. central FL early next week. Iso to sct coverage
of pop can be expected with best chance over interior counties.
due to boundary interactions. Storms should not be particularly
strong as notable cooling/drying aloft is not anticipated over the
next 5 to 6 days.

&&

.AVIATION...Mainly VFR. Low shower and storm chances continue into
this evening, mainly with any boundary collisions favored over the
interior late today into this evening. Tempo IFR/MVFR conds will
be possible with any of this activity, but due to lower coverage
will keep mention limited to VCSH/VCTS.

&&

.MARINE...

Tonight-Friday...High pressure extended across the central and
southern FL peninsula will keep winds out of the S/SW during the
overnight and morning, becoming onshore into the afternoon near
the coast as the east coast sea breeze forms and moves inland.
Wind speeds will increase to around 15 knots late in the night
offshore north of the Cape building seas to 4 feet. Otherwise
wind speeds will remain less than 15 knots will seas around 1 to
2 ft near the immediate coast and around 3 ft over the outer
waters.

Extended...(Previous Discussion) Local wind wave near 1-2 ft at
the coast and up to 3 ft offshore and around 3-4 ft in the gulf
stream this weekend and early next week. This will be the case
north of Cape Canaveral over the outer waters where gradient winds
look somewhat stronger.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  77  95  76  95 /  20  20  10  20
MCO  77  96  76  95 /  20  20  10  30
MLB  77  94  76  93 /  10  10  10  20
VRB  76  93  75  92 /  10  10  10  10
LEE  78  96  78  95 /  10  20  10  30
SFB  78  96  78  96 /  20  20  10  30
ORL  79  96  78  96 /  20  20  10  30
FPR  75  93  74  93 /  10  10  10  10

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.
&&

PUBLIC/MARINE...Weitlich
AVIATION/IMPACT WX...Volkmer
Hazardous weather outlook, Jul 6, 3:20 PM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
420 PM EDT WED JUL 6 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-070000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
420 PM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THROUGH THIS EVENING.

.THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS ARE POSSIBLE THROUGH EARLY EVENING NEAR A
VERY WEAK SURFACE TROUGH ACROSS THE CENTRAL PENINSULA FROM KISSIMMEE
TO NEW SMYRNA BEACH AND ALONG THE EAST AND WEST COAST SEA BREEZES AS
THEY PUSH INLAND TOWARD THE INTERIOR THROUGH EARLY EVENING. STORMS
TODAY WILL MOVE SLOWLY TOWARD THE NORTHEAST AT AROUND 5 MPH.

THE MAIN THREATS WITH STORMS WILL BE CLOUD TO GROUND LIGHTNING...
WIND GUSTS OF 30 TO 40 MPH AND LOCALLY HEAVY RAINFALL AMOUNTS OF 1
TO 2 INCHES. IF YOU HEAR THUNDER, STOP OUTDOOR ACTIVITIES AND HEAD
INDOORS.

.EXCESSIVE HEAT IMPACT...
THE COMBINATION OF HOT TEMPERATURES IN THE LOWER TO MID 90S AND
HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDICES FROM 103 TO 107
DEGREES THIS AFTERNOON. IF YOU WILL BE OUTDOORS, DRINK PLENTY OF
WATER AND TAKE FREQUENT BREAKS OUT OF THE SUN.

.RIP CURRENT IMPACT...
A SMALL LONG PERIOD SWELL WILL PRODUCE A MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. THE GREATEST
THREAT WILL OCCUR DURING THE AFTERNOON DUE TO TIDAL EFFECTS.
ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORMS TODAY MAY PRODUCE WIND GUSTS TO 35 KNOTS
AND FREQUENT LIGHTNING STRIKES. STORM MOTION WILL BE TOWARD THE
NORTHEAST AT 5 KNOTS. A FEW STORMS MAY PUSH OFFSHORE NORTH OF THE
CAPE THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL PRODUCE HOT
TEMPERATURES AND MUCH BELOW NORMAL RAIN CHANCES THROUGH FRIDAY.
SCATTERED LIGHTNING STORMS ARE FORECAST TO RETURN THIS WEEKEND
MAINLY OVER INTERIOR SECTIONS. ANY STORMS THAT DO DEVELOP ACROSS
EAST CENTRAL FLORIDA WILL BE CAPABLE OF PRODUCING LOCAL HEAVY
RAINFALL, STRONG GUSTY WINDS AND FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jul 6, 6:20 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
720 PM EDT WED JUL 6 2016

FLZ041-045-046-070000-
INLAND VOLUSIA COUNTY FL-ORANGE FL-SEMINOLE FL-
720 PM EDT WED JUL 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE...SEMINOLE AND
SOUTH CENTRAL VOLUSIA COUNTIES UNTIL 800 PM EDT...

AT 718 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LAKE MARY TO HORIZON WEST. THESE STORMS
WERE DRIFTING SLOWLY NORTHEAST AT 5 MPH. OTHER STRONG STORMS MAY
DEVELOP IN THE ADVISORY AREA.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. PEA SIZED HAIL WAS REPORTED IN THE LAKE MARY AREA AT
710 PM.

LOCATIONS IMPACTED INCLUDE...
ORLANDO...DELTONA...SANFORD...APOPKA AND ALTAMONTE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2879 8145 2879 8142 2883 8142 2888 8136
      2889 8110 2887 8110 2868 8116 2835 8152
      2835 8166 2847 8166
TIME...MOT...LOC 2318Z 350DEG 2KT 2878 8139 2845 8158

CRISTALDI

The radar

The Melbourne radar (KMLB), 131 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Volusia

When
July 6, 7:30 PM EST
Where
Volusia County, 0.6 mi W of De Leon Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.120, -81.360

A trained weather spotter observed hail up to quarter size in Deleon Springs as a thunderstorm rapidly became severe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637981.